Which Birth Control Is Best For Your Skin

Which birth control is best for my skin?

It’s well-known that birth control can impact your skin—some may say it’s a godsend to clear up acne, while others may tell you it’s wreaked havoc. So how you do know what you should be taking?

Let’s start from the beginning.

The types of birth control that may affect your skin are lumped under the broad category of “hormonal birth control,” meaning they use certain hormones to prevent you from getting pregnant, but these hormones may also effect your skin. Players in this arena include birth control pills, patches, vaginal rings, injections, a sub-dermal implant, and the hormone-impregnated IUD.

Birth control pills (BCPs) are a combination of two synthetic analogs of the female hormones estrogen and progesterone. Though they are usually administered orally, “pill” ingredients can also be time-released from a vaginally-inserted plastic polymer (NuvaRing) or from a Band-Aid-like skin patch.

One percent of “pill” prescriptions are for the progesterone-only mini-pill, prescribed for patients who can’t take or tolerate estrogen. The birth control injection (most commonly Depo-Provera) is a long-lasting progesterone-only derivative injected every twelve weeks. But, whether “pill” or “mini-pill,” they both work by inhibiting ovulation.

The hormonal intrauterine device (IUD), known better by its brand name Mirena, contains the progesterone analogue levonorgestrel. The manufacturers of Mirena claim a variety of reasons the contraceptive is effective. Most likely, it works the same way that other IUDs work—either by acting to prevent the ovum from implanting into the uterus, interfering with sperm, or both–but not by stopping ovulation. And, it’s worth mentioning, that the added levonorgestrel affects bleeding and may lighten a heavy flow.

Related Reads: How Do Hormones Affect Your Skin?

Can the pill really cure acne?

Certain combination birth control pills can decrease the appearance or severity of acne. They do this by lowering androgen levels (the male hormone androgen can negatively impact the skin) or by decreasing sebum production. Sebum is the oily, lipid-based substance that can give your face a greasy appearance in acne-prone areas. Birth control pills that are FDA-approved to lower the incidence of acne include Ortho Tri-Cyclen, Estrostep, and Yaz. But, this doesn’t mean that other pills are ineffective. For example, Alesse, Yasmin and others are highly regarded, but not FDA-approved for treating acne. Unfortunately, there is no one best pill. Remember that heredity is a major factor in skin complexion. Where a certain pill brand may help one person, it may not work for another; so sometimes trial and error is needed.

So which types of birth control upset your skin? 

When it comes to progesterone-only birth control (the mini-pill, Depo-Provera, the Implanon implant, and the medicated IUD) the news is not so good. Progesterone-dominant delivery systems have actually been linked to acne in certain people. Even more rare, but still a concern, is the occurrence of melasma, which causes facial skin discoloration, or hyperpigmentation. Most commonly, this condition occurs during pregnancy, but it has been proven as an unusual side-effect of progesterone dominant contraceptives. So, if your main concern is clear skin, it would be best to steer clear of these methods.

Related Reads: The Simple Betadine Cure for Pimples and Acne Will Surprise You

How do you know which birth control is right for you? 

When selecting a method of hormonal birth control, is your main consideration contraceptive effectiveness, skin appearance, possible side-effects, or a little of each? It’s best to consult with both your dermatologist and your gynecologist about all risks and benefits before making a final decision. Consider that birth control pills are only one part of a multi-faceted approach to clearing acne that includes topicals, antibiotics, and other therapies.

 

Facebook Conversations

Comments

  • Jasmine Elliott

    I’ve suffered from moderate to severe acne for as long as I can remember (10 years old at the earliest to last year when I was 27). After a medical emergency sent me to the hospital (I almost bled out from my period, and yes it can actually happen ladies!!!!! I learned the hard way!!), I was given the pill (Kariva) to stop my period. The OB/GYN in the emergency department gave me Kariva and I kept getting it refilled for fear of my period going out of wack again. After a month, almost all of the raised bumps on my face were gone!!! 3 months later, all I’m doing is watching my scars fade in my face with no bumps in sight!!! It’s a miracle!!! I’ve tried everything, and from an early age I always knew it was an inside issue. I never thought it could be hormonal!! I’m also losing weight!! I can’t believe it!!!

    • Tish

      This happened to me last weekend. I almost bled out!!! Had to get a transfusion!! They put me on provera pills and I’ve broken out!!!

  • J

    I’ve struggled with spots since about the age of 14 (spots but not severe enough to call acne in my opinion) probably just because I have large pores and my skin is prone to get oily. A year and a half ago (at age 20) I got the Mirena IUD implant. A few weeks afterwards I noticed my skin getting noticeably worse. I went to the doctors and I have tried 2 different anti-biotics and it has made no difference. I now very bad cystic acne. I have read that the Mirena only causes bad skin within the first year and then it settles down however mine is getting worse and worse. Would having the Mirena removed help my skin? Because I know the hormone dose is very low so I’m not sure it will make a difference.

    • Robin Shobin – CB

      Hi J! Thank you for your comment and question. We reached out to Dr. David Shobin to get you a response. And here it goes:

      “The female hormone progesterone has synthetic derivatives called progestins. One of these is levonorgestrel, the hormone contained in the Mirena IUD. Although it is released in small amounts, it can still affect the skin. A common problem is melasma, a disorder of skin hyperpigmentation, a dark blotchiness. In pregnant women (where progesterone is produced in mega amounts) suffering from melasma, the problem usually subsides within a year after delivery. Not so with the progestins in oral contraceptives or the Mirena. In these cases, the only way to reduce the pigmentation is to stop the medication — i.e., remove the IUD.

      But there are also reports of recurrent or resistant acne in Mirena users. This may be due to the slightly androgenic (male hormone) potential of levonorgestrel. As with melasma, consider discontinuing this IUD. Good contraceptive alternatives would be a non-hormonal IUD or a barrier method.”

      • Rebecca

        Thank you for this great information. I have been suffering from this terrible melasma for 8 yrs. It started the 1st year of having it, worsened over the years .When I first addressed it with my Ob/Gyn she said its not the mirena that caused it and referred me to dermatologist. I was given Triluma cream with no effect at all. I have a 2nd Mirena after 5 years since my OB Dr. Didnt believed it was the iud. So I just tried many skin care products all these years without any improvement.
        Now I have made up my mind to have this Mirena out and perhaps tell my Ob /Gyn about Dr.Shobin’s article.

  • Pingback: The Birth Control Method That's Making You Break OutFrontline Beauty | Frontline Beauty()

  • Pingback: The Birth Control Method That’s Making You Break Out | Acnezine Facial Help – WordPress()

  • Gabrielle Brown

    I’ve been waiting for an article like this! Thank you CB and Dr. Shobin. Now I’ll have to research how to clear up my Melasma.

Get your
Weekly Fix
of Honest Beauty
from Real Experts

By clicking this link you accept our web terms of use, privacy, and cookie policy.

#charlottesbook

Get real with our Experts. Explore the Directory.

Enter